Kansas, 2014

Hail and Damaging Wind in Kansas, June 29, 2014

June 29, 2014 · NWS DDC · 8 events in 3 counties and zones

Thunderstorms produced marginal severe weather during the early morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produced marginal severe weather during the early morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 29, 4:57 AM CST, 10 minutes earlier.

Area forecast discussion, Jun 29, 4:57 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
557 AM CDT Sun Jun 29 2014

...UPDATED LONG TERM...

.SHORT TERM...(Today and tonight)
ISSUED AT 300 AM CDT SUN JUN 29 2014

Thunderstorms had developed across west central and northwest Kansas
after midnight as moist southerly flow has increased with the
development of a low level jet across western Kansas. SPC
mesoanalysis fields show a fairly unstable airmass over the low
level inversion with 3000+ j/kg of CAPE. In addition, 40-50 knots of
deep layer shear were also indicated which was helping sustain a few
supercell thunderstorms over northwest Kansas. The area of storms
was propagating eastward and should continue to do so through the
early morning hours as the low level jet gradually veers with time.
Overall the going pops forecast is not too bad but may need to tweak
pops up some more in a narrow band through central Kansas this
morning. Thunderstorms should diminish or move out of western Kansas
by mid to late morning.

Stratus that has developed across southwest Kansas should continue
into the morning hours per model soundings but expect this to be
scattering out in most areas by midday.

Through the next 24 hours, the axis of strong upper level flow is
progged to lift farther north into the northern Plains. The NAM
shows the low level jet redeveloping across western Kansas again
tonight. At this time, it appears that any thunderstorms that
develop on the nose of the low level jet again tonight should be
well north of I-70.

.LONG TERM...(Monday through Saturday)
ISSUED AT 555 AM CDT SUN JUN 29 2014

The main adjustment for the long term was an increase in probability
of precipitation from very late Monday through early Tuesday
timeframe. A mesoscale convective system appears likely for this
timeframe across western and especially central Kansas. Good
agreement in such a solution is found between the GFS, Ecmwf and
Nam. Following an MCS on Monday night, ridging will develop across
the western states with a broad area of surface high pressure over
the northern plains sinking into the central plains by Tuesday night
and into Wednesday. Temperatures will be significantly cool
(considering norm is now in excess of 90 degrees) for the first of
July. Most of the models forecast highs Tuesday and Wednesday
somewhere in the upper 70's to around 80 degrees at most due to this
cool advection.

The upper pattern through the week is one of an increasing ridge
aloft across the Rockies with deep northwest flow over the western
plains. This results in mainly dry conditions,with southerly surface
winds and low chances for poorly organized late day thunderstorms.
The AllBlend indicates nearly a linear rise in high temperates
through the week, reaching highs in the mid 90s by next Saturday.
Little chance for thunderstorms is evident beyond Wednesday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 1226 AM CDT SUN JUN 29 2014

Scattered thunderstorms are expected to develop in a northwest to
southeast band from eastern Colorado across west central Kansas
after 07-08z. These storms could initially impact the Garden City
and Dodge City TAF sites before moving toward Hays toward morning.
The thunderstorms should move east out of western and central
Kansas by 15z. IFR to possible LIFR ceilings will impact mainly
the Garden City and Dodge City sites through mid morning as well,
with VFR conditions returning to the area by 18z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  72  97  66 /  10  10  30  60
GCK  92  70  94  65 /  10  10  30  60
EHA  99  70  98  66 /  10  10  30  60
LBL  98  73  99  67 /   0  10  40  60
HYS  90  71  92  65 /  50  10  10  60
P28  91  75  96  69 /  10  10  10  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Russell
AVIATION...Gerard
Hazardous weather outlook, Jun 29, 3:51 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CDT SUN JUN 29 2014

KSZ030-031-043>046-061>066-074>081-084>090-301000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
451 AM CDT SUN JUN 29 2014 /351 AM MDT SUN JUN 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING THUNDERSTORMS WILL MOVE THROUGH THE AREA FROM
WAKEENEY AND NESS CITY THROUGH HAYS AND LACROSSE DURING THE EARLY
MORNING HOURS. THERE WILL BE A LIMITED THREAT FOR QUARTER SIZE
HAIL ALONG WITH BRIEF PERIODS OF HEAVY RAIN WITH THESE STORMS. THE
STORMS WILL BE MOVING OUT OF CENTRAL KANSAS BY MID MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER
TERRAIN OF SOUTHEAST COLORADO AND MOVE EAST ACROSS SOUTHWEST
KANSAS MONDAY NIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS ALONG WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

A FEW CALLS TO SPOTTERS NORTH OF HIGHWAY 96 MAY BE NEEDED THIS MORNING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Jun 29, 2:17 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 AM CDT SUN JUN 29 2014

KSZ030-044-045-290930-
LANE-NESS-TREGO-
317 AM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE...NORTHWESTERN
NESS AND SOUTHWESTERN TREGO COUNTIES...

AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PENDENNIS...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3868 9975 3842 10010 3870 10053 3871 10051
      3870 10016 3888 10016
TIME...MOT...LOC 0817Z 288DEG 11KT 3871 10030

RUSSELL

The radar

The Dodge City radar (KDDC), 127 km away, was scanning. The volume nearest the first event began at 11:07 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Trego

When
June 29, 5:07 AM CST
Where
Trego County, 5.03 mi WNW of Trego Center
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -99.990

Hail, Trego

When
June 29, 5:20 AM CST
Where
Trego County, 7.29 mi WNW of Trego Center
Measured
0.75 in hail
Reported by
Public
Coordinates
38.910, -100.030

Hail, Lane

When
June 29, 5:50 AM CST
Where
Lane County, 1.28 mi ENE of Shields
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.630, -100.430

Hail, Lane

When
June 29, 6:25 AM CST
Where
Lane County, 3.85 mi ENE of Alamota
Measured
0.75 in hail
Reported by
Public
Coordinates
38.480, -100.260

Hail, Ness

When
June 29, 6:25 AM CST
Where
Ness County, 7.88 mi SSW of Utica
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.550, -100.240

Thunderstorm Wind, Ness

When
June 29, 6:25 AM CST
Where
Ness County, 7.88 mi SSW of Utica
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.550, -100.240

A few small tree limbs were blown down by the 60 MPH wind.

Hail, Ness

When
June 29, 6:50 AM CST
Where
Ness County, 3.25 mi W of Laird
Measured
0.88 in hail
Reported by
Public
Coordinates
38.450, -100.110

Rainfall of 1.25 was also reported.

Hail, Ness

When
June 29, 7:05 AM CST
Where
Ness County, 6.99 mi S of Ness City
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -99.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534905, 534906, 534907, 534908, 534909, 534912, 534910, 534911.